Saturday, September 23, 2017
Pharmacy and Medications
Glipizide and Levemir
I just got back form an ER visit where I was treated for an assumed severe hypoglycemic episode. I have been taking metrormin, glipizide and Levemir. The ER MD consulted with one of my MD`s from my primary care office. I was told that I should immediately stop taking the glipizide. I was given the impression that one should NEVER mix glipizide and levemir. Is this true?
The concomitant use of a sulfonylurea (like glipizide) and an insulin product (like insulin detemir or Levemir) is not contraindicated. Long-acting insulin and drugs like glipizide are rarely used together and caution should be exercised when doing so. Both medications can cause hypoglycemia, and the effects can be worse when used together. In general, prescribers will find other combinations of medications to control blood sugars.
Michael Ganio, PharmD
Clinical Applications Pharmacist
Wexner Medical Center
The Ohio State University